That dirty feeling...
February 15, 2011 5:34 PM   Subscribe

Say you wank a lot in a single session, so much so that you end up feeling kind dirty and icky. Do you know that feeling? I hope so, otherwise I'm a weirdo. Well I've been getting that feeling randomly throughout the day without a trigger that makes sense to me. What is it and how can I stop it?

The feeling is one of being dirty and gross. You might get it if you've been looking at porn for too long or something. Physically I feel a kind of dead feeling at the pit of my stomach and chest, it's like a kind of anxiety.

Lately I've been randomly getting that feeling in non-sexual contexts, or at least in a non-sexual frame of mind. Washing my bits in the shower, getting dressed - bam, there it is. Maybe that's not so strange. But then I'll get it while washing dishes, walking down to the shops, whatever. It feels random and weird, and unpleasant.

Do you know this feeling? Why it might be happening? What I might do to stop it?

Relevant info: female, slightly depressive, taking lexapro, in therapy, generally coping rather well, all things considered. Pretty ok at the moment.
posted by anonymous to Health & Fitness (13 answers total) 1 user marked this as a favorite
 
Yeah, that sounds like anxiety. Or a combination of nausea and dry mouth, both of which are fairly widely experienced side effects of Lexapro.
posted by Sidhedevil at 5:37 PM on February 15, 2011


Why does masturbating make you feel gross? It's a normal thing, and nothing to be ashamed of. Do you feel dependent on masturbation to get through the day? It sounds like that the pit-of-your-stomach feeling is the result of an internalized feeling of shame that you can no longer confine to a sexual context. It's great that you're already seeking help with a professional, and I think this is something you should definitely bring up with that person.
posted by BusyBusyBusy at 5:42 PM on February 15, 2011


I got something like that feeling all the time when I was taking Lexapro, though it was accompanied by a weird kind of manic feeling and racing thoughts, which you don't mention. When I stopped taking the drug it went away almost instantly. I'd talk to your psychiatrist if I were you.
posted by ashotinthearm at 5:43 PM on February 15, 2011 [2 favorites]


I always thought it was just a natural morbidly acute sense of mortality and hopelessness that immediately followed a trip to O-Town.
posted by ian1977 at 5:49 PM on February 15, 2011 [6 favorites]


I think the James-Lange theory of emotion is useful here; you're associating these physical sensations with particular experiences, but I think they're more likely to be related to a combination of dry mouth and changes in neurochemistry, which many people get after orgasm and you are getting from your Lexapro.

(I've actually never had them from sex, but have them after I've gotten an unexpected adrenalin surge, like after just dodging another car in traffic or slipping on the ice and catching myself at the last minute.)
posted by Sidhedevil at 5:56 PM on February 15, 2011 [2 favorites]


Yes, I can confirm a very similar feeling when I started taking lexapro.
posted by two lights above the sea at 5:59 PM on February 15, 2011


Sounds like "shame" -- if there is no acute source, and if on deeper reflection you can't think of a specific cause -- given you are on lexapro I expect I would report this to your psychiatrist and/or psychologist and ask what the source may be. Random emotional changes when on meds can sometimes be indicators of a change.

Probably some personal reflection on your behavior would be good, though if you're in therapy you are likely doing that and in that habit already. If you are okay with your behavior from a moral standpoint (and I'm not judging masturbation here, there's nothing inherently wrong with masturbation).

I expect good self-care of your mental state is always going to be generic advice--take care of yourself, feel your emotions, know thyself. You're a worthy human being and you deserve happiness. For me I find affirmations very helpful here, for you it may be some other thing. Take care.
posted by artlung at 6:02 PM on February 15, 2011


Weird, this might be wayyyy TMI, but that same exact thing happens to me a few days before my period (which is totally sporadic and irregular) starts. When I suddenly get that feeling all at once in a totally random situation, I think to myself, "great, time to start looking out for my period." So that makes me think it might be a hormonal surge type of thing.
posted by Ashley801 at 6:11 PM on February 15, 2011


I think I know the feeling you are talking about and I would say it is nothing to do with shame, but purely physical and maybe hormonal. To me it's a feeling somewhere in the vicinity of my stomach, combined with a sort of sensory overstimulation that makes me feel a bit jumpy, like I'm constantly getting twinges in my body and can't relax. And nausea, twitchiness, and anxiety could totally mimic that feeling.
posted by lollusc at 7:12 PM on February 15, 2011 [1 favorite]


This is very strange, but you've managed to put into words an unpleasant feeling I have had from time to time ever since I was young. As in, that is exactly how I feel and the context is the same. I am not on meds, however. All I have been able to tell is that it seems to have something to do with shame or a feeling of "I'm not supposed to be doing this". The only way I've found to deal with it is to consciously think to myself "No, you don't have to feel this way. You are not doing anything wrong or bad", and then try to ignore it. While I am relieved that I am not totally alone in this feeling, I am very sorry that you have to deal with it too.
posted by delicate_dahlias at 7:29 PM on February 15, 2011 [1 favorite]


Not sure how hopeful this is to the OP, but the post-sex despair thing ian1977 mentions above is the result of a hormone called prolactin - a moderate surge makes you go "okay let's make waffles now!" but a big surge makes you go "me and everyone I know will be dead someday!" It's the "you've had enough sex, go do something else" hormone, and its release is stimulated by orgasm and/or intercourse. It's a drag but I found it comforting to know that the yawning abyss of horrifying eternity was just an overactive chemical side effect of a vigorous shagging.
posted by Lou Stuells at 9:12 PM on February 15, 2011 [12 favorites]


Hmm! So after Lou Stuells' comment, I started reading this page about prolactin and menstruation. As it happens, it also mentions psychiatric medication: The "major tranquilizers" - drugs that are used to treat serious mental disturbances - very frequently cause an elevated prolactin level. Drugs of this category include Thorazine, Haldol and other similar medications.

Very interesting. Prolactin could be why you get that feeling and why I get it too, even if it's for different reasons.
posted by Ashley801 at 9:36 PM on February 15, 2011


Most of the time I try not to think of shameful things that I've done, but every now and then my brain will remind me with a tangible and horrible feeling of impending doom which I don't experience as a memory but as a physiological reaction within my entire body.

(As a sidenote, I used to feel like that after wanking but now I have at it with abandon and, so long as no-one catches me in a particularly degrading position, I just congratulate myself on still having at least some semblance of a sex-life).
posted by h00py at 4:04 AM on February 16, 2011


« Older Import Lastfm playlist?   |   What the hell did I hear? Newer »
This thread is closed to new comments.